Back
View All Articles

Common Hazards of Over-the-Counter Medications

December 16, 2021

When it comes to calming fevers, quieting coughs or settling upset stomachs, parents often turn to over-the-counter (OTC) medications.

But choosing the right medicine and giving the proper dose is key to ensure your child’s safety, says Dr. Alina Stanica, a board-certified pediatrician with Orlando Health Physician Associates.

You should monitor your child’s condition carefully as well.

“If symptoms do not improve after two to three days, it’s time to make an appointment with your pediatrician,” Dr. Stanica says.

Common Mistakes

The most common mistakes parents and caregivers make with children’s OTC medications involve too few or too many doses. For example:

  • Failing to follow directions regarding frequency and administering only one dose a day instead of as directed on the medication’s package. With decongestants and fever/cold medicines, this may cause a fever to linger or return faster than usual, or a runny nose not to improve.
  • Giving too much medication too frequently. Many medications limit the number of doses within a 24-hour period, so be sure to follow maximum dosage guidelines. Too much of an acetaminophen medication can cause liver failure, while too much ibuprofen can lead to kidney failure.
  • Vitamins can be mistaken for candy and consuming too many can result in abnormal or toxic levels of vitamins in the body. Give only the number recommended daily for your child’s age.

Before Giving Meds

If your child is taking a prescribed medication, check with your pediatrician before adding supplemental OTC medications to ensure there are no possible adverse interactions. Also be sure to tell your pediatrician what OTC medications your child is taking when adding a prescription medication.

Related Articles